Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 37, NWS Jackson, MS

February 23, 2004Lamar County, Marion County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Feb 23, 2004, 10:57 PM CST for Lamar County, Marion County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2004, 10:57 PM CST (04:57 UTC)
Expired
Feb 23, 2004, 11:25 PM CST
In force
28 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Lamar County, MS, Marion County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 5.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -179 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-179 m²/s²
0-3 km storm-relative helicity
-156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 240457
SVRJAN
MSC073-091-240525-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1057 PM CST MON FEB 23 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMAR COUNTY IN SOUTHEAST MISSISSIPPI
  MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 1125 PM CST

* AT 1057 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF BAXTERVILLE...OR ABOUT 15
  MILES NORTHWEST OF POPLARVILLE...MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR BAXTERVILLE AT 1055 PM CST
  BE NEAR LUMBERTON AT 1100 PM CST
  BE NEAR I-59 EXIT 51...PURVIS AT 1110 PM CST

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3103 8951 3101 8975 3108 8975 3122 8935
          3103 8935 3101 8946

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 3:35 PM CST, 7 hours 22 minutes earlier.

Area forecast discussion, Feb 23, 3:35 PM CST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
335 PM CST MON FEB 23 2004

.SHORT TERM...BULK OF MOISTURE TRANSPORT WITH TODAYS HEAVY RAIN HAS
SHIFTED SOUTHEAST OF THE AREA AND IS RESULTING IN SOMEWHAT OF A LULL
IN TERMS OF WIDESPREAD RAIN AND HEAVY RAINFALL. MEANWHILE WEAK
SHORTWAVE ENERGY CURRENTLY CROSSING LA/SRN AR IS PROMOTING
DEVELOPMENT OF SCATTERED CONVECTION. DEEP LAYER SHEAR AND CONVECTIVE
INSTABILITY IS RATHER STRONG SO THAT A FEW SUPERCELLS WITH LARGE
HAIL HAVE DEVELOPED OVER LA IN THE WEAK FORCING ENVIRONMENT. BELIEVE
THAT STRONGER STORMS WILL REMAIN ISOLATED INTO THE EARLY
EVNG...BEFORE WANING AS SHORTWAVE ENERGY PASSES EAST. RAINFALL
COVERAGE WILL BE SPOTTY THROUGH TONIGHT OVER CNTRL/SOUTH. BUT MODELS
HINT THAT A BAND OF WEAK FORCING ASSOC WITH BAROCLINIC ZONE ALONG
HWY 82 CORRIDOR COULD MAINTAIN GREATER COVERAGE THERE...STILL EXPECT
THAT OVERNIGHT AMOUNTS WILL BE LESS THAN ONE HALF INCH. THE LULL IN
WIDESPREAD PRECIP WILL CONTINUE THROUGH MUCH OF THE DAY TUESDAY. AN
EXCEPTION COULD BE OVER SRN MOST ZONES WHERE MOISTURE TRANSPORT
INCREASES EARLIER IN THE DAY ACCORDING TO THE ETA AS SURFACE
CYCLOGENESIS TAKES PLACE OVER THE NORTHWEST GULF. AS MID LEVEL LOW
APPROACHES...STRONG FRONTOGENETICAL FORCING WILL DEVELOP AN
IMPRESSIVE BAND OF RAIN/TSTMS EXTENDING FROM EAST OF SFC LOW THROUGH
DEFORMATION AXIS. THERE WILL ALWAYS BE UNCERTAINTY IN THE
POSITIONING OF EXACT HEAVY RAIN AXIS...BUT EXPECT AN AREA OF 2 TO 3
INCHES WILL DEVELOP LATE TUES NIGHT INTO WEDNESDAY SOMEWHERE OVER
THE CNTRL/SRN PORTION OF THE FORECAST AREA. GIVEN THE HEAVY RAINFALL
TODAY...FEEL THAT THE FLOOD POTENTIAL OUTLOOK SHOULD BE UPGRADED TO
WATCH STATUS...AND SHIFTED A LITTLE NORTH FROM PREVIOUS OUTLOOK
AREA. THERE IS POTENTIAL THAT THE DEFORMATION RAINFALL WILL GET
FARTHER NORTH THAN MODELS INDICATE...BUT WILL LEAVE ANY NORTHWARD
EXTENSION/ADJUSTMENTS TO WATCH TO LATER SHIFTS IF THIS APPEARS
LIKELY.
&&

.LONG TERM...SOME DIFFERENCES IN TIMING ON WHEN OUR MID WEEK SYSTEM
FINALLY LEAVES EASTERN PORTIONS OF THE FORECAST AREA...BUT SHOULD
SEE A DRY PERIOD FOR FRIDAY AND SATURDAY...WITH RAIN/TSTM CHANCES
RETURNING SUNDAY/MONDAY AHEAD OF WHAT COULD BE A RATHER POTENT
SYSTEM. MODELS HAVE GONE STRONGER AND SLOWER FOR MOST PART WITH
THIS.
&&

.JAN WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...FLOOD WATCH TUESDAY NIGHT AND WEDNESDAY.
MS...FLOOD WATCH TUESDAY NIGHT AND WEDNESDAY ALONG AND SOUTH OF LINE
FROM MAYERSVILLE TO CARTHAGE TO DEKALB.
&&

43/EC
Hazardous weather outlook, Feb 23, 3:51 PM CST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
351 PM CST MON FEB 23 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
242151-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
351 PM CST MON FEB 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
THERE IS A SLIGHT CHANCE FOR ISOLATED SEVERE THUNDERSTORMS MONDAY
EVENING ACROSS PORTIONS OF NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS AND SOUTHWEST MISSISSIPPI ALONG AND WEST OF A LINE
RUNNING FROM CROSSETT...TO VICKSBURG...TO MONTICELLO. THE MAIN
RISK WITH ANY STORMS HERE WILL BE LARGE HAIL.

GENERAL SOUTHWESTERLY FLOW OVER THE TOP OF A BOUNDARY ALONG THE
GULF COAST WILL CONTINUE THIS EVENING AND THROUGH MOST OF THE DAY
ON TUESDAY. DURING THIS TIME AN ELEVATED PORTION OF THE
ATMOSPHERE...MAINLY SOUTH OF A LINE FROM SUNFLOWER...TO
MADISON...TO MERIDIAN...WILL BE UNSTABLE. ISOLATED THUNDERSTORMS
WILL BE POSSIBLE IN THESE AREAS...BUT MAINLY THIS EVENING AND
AGAIN LATER ON TOMORROW. OUTSIDE OF THE LISTED SOUTHWESTERN
LOCATIONS...ONLY SMALL HAIL WILL BE AN EXPECTED RISK WITH THE
OTHER CONVECTION IN THE REGION.

...FLOODING...
LOCALLY HEAVY DOWNPOURS ARE POSSIBLE MONDAY NIGHT AND DURING THE
DAY ON TUESDAY...MAINLY ASSOCIATED WITH ANY ISOLATED
THUNDERSTORMS THAT DO OCCUR. GIVEN THE RAIN THAT HAS ALREADY
FALLEN RECENTLY IN THE REGION...ANY FURTHER MODERATE TO HEAVY
RAINFALL WILL EASILY CAUSE PONDING OF WATER UPON ROAD SURFACES
AND IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

...DAYS TWO AND THREE...TUESDAY NIGHT THROUGH THURSDAY...
MORE HEAVY RAIN EXPECTED TUESDAY NIGHT AND WEDNESDAY  WILL BRING
A RISK FOR FLOODING TO LOCATIONS IN NORTHEAST LOUISIANA AND
CENTRAL AND SOUTHERN MISSISSIPPI ALONG AND SOUTH OF A LINE FROM
BASTROP...TO YAZOO CITY...TO DEKALB.

A POWERFUL UPPER LEVEL LOW PRESSURE SYSTEM WILL IMPACT THE LOWER
MISSISSIPPI VALLEY DURING THIS TIME PERIOD. SOUTHERLY FLOW AROUND
A SURFACE LOW EXPECTED TO DEVELOP IN THE NORTHERN GULF OF MEXICO
WILL BRING AMPLE MOISTURE BACK INTO NORTHEAST LOUISIANA AND
CENTRAL AND SOUTHERN MISSISSIPPI. THE COMBINATION OF THIS
MOISTURE AND ATMOSPHERIC LIFT CREATED BY THE UPPER LEVEL SYSTEM
WILL MOST LIKELY PRODUCE A FEW AREAS OF WIDESPREAD RAIN AND
THUNDERSTORMS. EXACT LOCATIONS	AND AMOUNTS OF THE HEAVIEST
ANTICIPATED RAIN REMAIN UNCERTAIN. HOWEVER...THE CURRENT
SATURATED STATE OF THE GROUND AND SWOLLEN CONDITION OF AREA
RIVERS AND STREAMS WILL MAKE IT POSSIBLE FOR EVEN MODERATE
AMOUNTS OF PRECIPITATION TO CREATE HIGH WATER PROBLEMS.

...DAYS FOUR THROUGH SEVEN...THURSDAY NIGHT THROUGH MONDAY...
THE POTENTIAL EXISTS FOR STRONG THUNDERSTORMS TO IMPACT THE
FORECAST AREA SUNDAY AND SUNDAY NIGHT.

ANOTHER STRONG UPPER TROUGH WILL APPROACH THE LOWER MISSISSIPPI
VALLEY FROM THE SOUTHERN PLAINS BY SUNDAY.
AT THIS TIME THERE THIS IS THE POTENTIAL FOR ATMOSPHERIC
INSTABILITY AND WIND SHEAR TO BE PRESENT AS THE TROUGH AND
ASSOCIATED COLD FRONT SWING THROUGH THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF HAZARDOUS WEATHER
OPERATIONS....MAY BE NEEDED TUESDAY NIGHT AND WEDNESDAY TO HANDLE
POTENTIAL FLOODING PROBLEMS...BUT IS NOT EXPECTED TO BE NEEDED
THURSDAY THROUGH SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Feb 23, 8:01 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
801 PM CST MON FEB 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             8 W MAGEE               31.87N 89.87W
02/23/2004  1.00 INCH        SIMPSON            MS   PUBLIC

&&

MRW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 8:02 PM CSTSevere Thunderstorm WarningJANSimpson, Smith43 min
Feb 23, 11:14 PM CSTSevere Thunderstorm WarningJANForrest31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.